Quetiapine in Overdosage: A Clinical and Pharmacokinetic Analysis of 14 Cases

Share/Save/Bookmark

Hunfeld, N.G.M. and Westerman, E.M. and Boswijk, D.J. and Haas, J.A.M. de and Putten, M.J.A.M van and Touw, D.J. (2006) Quetiapine in Overdosage: A Clinical and Pharmacokinetic Analysis of 14 Cases. Therapeutic drug monitoring, 28 (2). pp. 185-189. ISSN 0163-4356

[img] PDF
Restricted to UT campus only
: Request a copy
119kB
Abstract:Data on quetiapine overdosage are only sparsely available in the literature. This study provides additional data on the pharmacokinetics and clinical effects of intoxication with this atypical antipsychotic drug. The authors performed a retrospective analysis of all quetiapine intoxications reported to and screened by the toxicological laboratory of the Central Hospital Pharmacy The Hague between January 1999 and December 2003. Cases with known suggested amount of intake and medical outcome were included. From the patient's medical record and from the toxicological laboratory findings, patient demographic characteristics (gender, age), details of quetiapine intoxication (estimated time of ingestion, estimated amount of ingestion, and coingested drugs) and clinical parameters were obtained. Severity of intoxication was graded by the Poisoning Severity Score (PSS). Individual pharmacokinetic parameter values were calculated using a one-compartment open model and a Bayesian fitting procedure. Out of a total of 21 intoxications with quetiapine, 14 fulfilled the inclusion criteria. The ingested dose ranged from 1200 to 18,000 mg. The blood concentration ranged from 1.1 to 8.8 mg/L with a lag time of 1 to 26.2 hours between time of ingestion and blood sampling at the emergency ward. The most frequent findings were somnolence and tachycardia. The PSS was minor in 6 patients (43%), moderate in 5 patients (36%), and severe in 3 patients (21%). Severity of intoxication was not associated with a higher amount of quetiapine intake. The authors found no correlation between the serum concentration of quetiapine and the amount ingested. Elimination t1/2 was not prolonged. It can be concluded that quetiapine intoxications appear to proceed mildly. Tachycardia and somnolence were the main clinical symptoms in our case series. No fatalities occurred. The severity of clinical symptoms was not associated with either a high serum concentration or the suggested amount ingested of quetiapine
Item Type:Article
Copyright:© 2007 Lippincott Williams & Wilkins, Inc
Faculty:
Science and Technology (TNW)
Research Group:
Link to this item:http://purl.utwente.nl/publications/78043
Official URL:http://dx.doi.org/10.1097/01.ftd.0000185770.44502.51
Export this item as:BibTeX
EndNote
HTML Citation
Reference Manager

 

Repository Staff Only: item control page